South Dakota, 2006

Tornado in South Dakota, August 24, 2006

August 24, 2006 · NWS ABR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 2:25 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 24, 2:25 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT THU AUG 24 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORT RANGE MODELS DOING WELL WITH CURRENT SITUATION.  NEAR TERM
FOCUS IS ON TONIGHT AND CHANCES OF SEVERE CONVECTION.  CURRENT
SURFACE ANALYSIS DEPICTS SURFACE LOW APPROACHING THE MISSOURI RIVER
WITH INVERTED TROUGH TO CENTRAL NORTH DAKOTA.  WARM FRONT EXTENDS
FROM CENTRAL SOUTH DAKOTA TO NEAR SIOUX FALLS.  VERY HIGH DEW POINTS
ESPECIALLY FOR THIS TIME OF YEAR ARE IN PLACE IN EASTERN SOUTH
DAKOTA WITH VALUES IN THE UPPER 60S.  LATEST LAPS ANALYSIS DEPICTS
CAPE VALUES NEARING 4K J/KG WITH LIFTED INDEX VALUES GREATER THAN
-9.  AN UPPER WAVE IS MOVING TOWARD THE AREA WITH A PROGGED ARRIVAL
TIME OF 00Z.  AT THE SAME TIME JET EXIT REGION MOVES ACROSS THE
AREA.  EARLY CLOUD COVER INHIBITED TEMPERATURES OVER THIS AREA BUT
HAVE RECENTLY CLEARED AND TEMPERATURES ARE CLIMBING QUICKLY.  HAVE
WATCH ISSUED UNTIL 9 PM CDT CURRENT GRIDS REFLECT THE CHANCE OF
SEVERE THUNDERSTORM TONIGHT.  BEHIND THE FRONT MUCH DRIER AIR IS
MOVING INTO THE WEST.  AS WESTERN UPPER RIDGE MOVES EAST.  SURFACE
HIGH PRESSURE SHOULD USHER IN WARM DRY CONDITIONS.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED TERM LOOKS TO BE DOMINATED BY UPPER RIDGING ACROSS THE
CENTRAL US THROUGH THE BEGINNING OF THE PERIOD...WITH THE RIDGE
PUSHING TO THE EAST BY LATER WED/THU TIMEFRAME. FOR NOW EXPECT CLEAR
TO PARTLY CLOUDY SKIES WITH THE UPPER RIDGE IN PLACE MONDAY INTO
TUESDAY. LATEST MODELS ARE ADVERTISING SOUTHWESTERLY FLOW ALOFT INTO
WEDNESDAY AND THURSDAY...WITH A SHORTWAVE EJECTING INTO THE NORTHERN
PLAINS LATE WED AND THU. LLJ LOOKS TO KICK IN WED NIGHT...WITH SFC
LOW PRESSURE CENTERED ALONG THE WESTERN DAKOTAS. AREA OF LOW
PRESSURE SHIFTS EAST INTO THURSDAY...WITH STRONG SOUTHERLY FLOW
CONTINUING INTO THE EASTERN DAKOTAS/MINNESOTA. COULD SEE SOME
SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WED NIGHT AND AGAIN
THU...BUT SLIGHTLY CONCERNED WITH HOW FAST THE UPPER RIDGE IS PUSHED
EAST. THEREFORE WITH SOME TIMING ISSUES STILL BEING RESOLVED...HAVE
LEFT THE FORECAST DRY FOR NOW. AS FOR TEMPERATURES...MADE LITTLE
CHANGES WITH A WARM-UP EXPECTED THROUGH THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/ALBRECHT
Hazardous weather outlook, Aug 24, 4:55 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CDT THU AUG 24 2006

SDZ033-035-045-048-251100-
STANLEY-HUGHES-JONES-LYMAN-
555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003>005-009-010-015>017-034-036-037-051-251100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-BUFFALO-
555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT
TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND
THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. TORNADOS WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-251100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
555 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
SOME STORMS MAY BE SEVERE TODAY...ESPECIALLY THIS AFTERNOON AND THIS
EVENING. THE SEVERE WEATHER THREATS TODAY INCLUDE LARGE
HAIL...DAMAGING WINDS AND TORNADOS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE AS WELL...INCREASING THE THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY AFTER
3 PM.

KNUTSVIG

In the hours before

Local storm report, Aug 24, 3:27 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             20 W GETTYSBURG         45.01N 100.36W
08/24/2006  E0.75 INCH       POTTER             SD   PUBLIC

&&

GN
Local storm report, Aug 24, 3:41 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             HERREID                 45.84N 100.07W
08/24/2006  E1.25 INCH       CAMPBELL           SD   TRAINED SPOTTER

&&

GN
Local storm report, Aug 24, 3:43 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          6 NE ONIDA              44.77N 99.98W
08/24/2006                   SULLY              SD   LAW ENFORCEMENT

&&

GN
Local storm report, Aug 24, 4:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             5 NW EUREKA             45.82N 99.70W
08/24/2006  E0.88 INCH       MCPHERSON          SD   PUBLIC

&&

GN
Local storm report, Aug 24, 4:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
509 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 NNE HERREID           45.86N 100.06W
08/24/2006  E0.88 INCH       CAMPBELL           SD   TRAINED SPOTTER

            WIND GUSTS OF 70 MPH ALSO REPORTED.

&&

GN
Local storm report, Aug 24, 4:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          16 NNW HIGHMORE         44.73N 99.56W
08/24/2006                   HYDE               SD   LAW ENFORCEMENT

&&

GN

The radar

The Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hyde

When
August 24, 4:13 PM CST to 4:15 PM CST
Where
Hyde County, 8 mi N of Holabird
Rating
F0
Path length
0.5 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
44.633, -99.583

A supercell thunderstorm produced another weak tornado in Hyde county north of Holabird. No damage occurred with this tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for South Dakota, 2006Warnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533106.